Alert archive / California / High Surf Advisories in 2008

High Surf Advisory 5, NWS Eureka, CA

November 28, 2008

NWS Eureka, CA issued this high surf advisory at Nov 28, 2008, 2:22 PM PST. It took effect at Nov 29, 2008, 6:45 AM PST. It was in force for 34 hr.

The area

The counties it named.

The facts

Issued
Nov 28, 2008, 2:22 PM PST (22:22 UTC)
In effect from
Nov 29, 2008, 6:45 AM PST
Expired
Nov 30, 2008, 5:13 PM PST
In force
34 hr
Issued by
NWS Eureka, CA

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WHUS46 KEKA 282222
CFWEKA

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
222 PM PST FRI NOV 28 2008

...HIGH SURF TO AFFECT THE NORTHERN CALIFORNIA COAST SATURDAY...

.A STRONG STORM MOVING ACROSS THE GULF OF ALASKA WILL GENERATE A
LARGE WEST NORTHWEST SWELL THAT WILL SPREAD INTO THE NORTHERN CA
WATERS SATURDAY.

CAZ001-002-291130-
/O.NEW.KEKA.SU.Y.0005.081130T0300Z-081130T2100Z/
REDWOOD COAST-MENDOCINO COAST-
222 PM PST FRI NOV 28 2008

...HIGH SURF ADVISORY IN EFFECT FROM 7 PM SATURDAY TO 1 PM PST
SUNDAY...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT FROM 7 PM SATURDAY TO 1 PM PST
SUNDAY. 

A STRONG STORM SYSTEM OVER THE GULF OF ALASKA WILL GENERATE A
LARGE LONG PERIOD SWELL THAT WILL PROPAGATE INTO THE NORTHERN
CALIFORNIA COASTAL WATERS SAT EVENING. WEST NORTHWEST SWELL AROUND
13 TO 15 FT AT 17 SECONDS WILL PRODUCE LARGE SURF. BREAKING WAVES
OF 18 TO 20 FT WILL BE POSSIBLE ALONG WEST AND NORTHWEST FACING
BEACHES SATURDAY NIGHT THROUGH SUNDAY MORNING BEFORE SUBSIDING
INTO EARLY NEXT WEEK.

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

$$
6 follow-up statements
000 
WHUS46 KEKA 291143
CFWEKA

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
342 AM PST SAT NOV 29 2008

...HIGH SURF TO AFFECT THE NORTHERN CALIFORNIA COAST SATURDAY...

.A STRONG STORM MOVING ACROSS THE GULF OF ALASKA WILL GENERATE A
LARGE WEST NORTHWEST SWELL THAT WILL SPREAD INTO THE NORTHERN CA
WATERS TODAY.

CAZ001-002-300045-
/O.EXT.KEKA.SU.Y.0005.081129T1800Z-081130T2100Z/
REDWOOD COAST-MENDOCINO COAST-
342 AM PST SAT NOV 29 2008

...HIGH SURF ADVISORY NOW IN EFFECT FROM 10 AM THIS MORNING TO
1 PM PST SUNDAY...

A STRONG STORM SYSTEM OVER THE GULF OF ALASKA IS GENERATING A
LARGE AND LONG PERIOD SWELL THAT WILL PROPAGATE INTO THE NORTHERN
CALIFORNIA COASTAL WATERS BEGINNING IN THE MID TO LATE MORNING
HOURS TODAY. 

WEST NORTHWEST SWELL AROUND 13 TO 15 FT AT 18 TO 20 SECONDS WILL
PRODUCE LARGE SURF WITH BREAKING WAVES OF 20 TO 23 FT ALONG WEST
AND NORTHWEST FACING BEACHES DURING THE DAY ON SATURDAY NIGHT
THROUGH SUNDAY MORNING BEFORE SUBSIDING DURING THE AFTERNOON HOURS
ON SUNDAY. ADDITIONALLY...OPENINGS TO THE OCEAN SUCH AS
COVES...BAYS...AND BAR ENTRANCES ARE LIKELY TO EXPERIENCE
SIGNIFICANTLY LARGE BREAKING WAVES AND STRONG CURRENTS.

WAVES MAY BREAK HIGHER ON THE BEACH NEAR AND DURING HIGH TIDES.
HIGH TIDE WILL BE BETWEEN 11 AM TO 12 NOON ON SATURDAY AND
SUNDAY...AND ALSO BETWEEN 1 AM AND 2 AM SUNDAY MORNING.

THOSE WORKING IN THE SURF ZONE...AND ALONG AREA BEACHES SHOULD USE
EXTREME CAUTION AS SUDDEN HIGH WAVES CAN RISE UP AND SWEEP YOU
INTO TURBULENT AND COLD WATERS. AVOID JETTIES AND NEVER TURN YOUR
BACK TO THE OCEAN.

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

$$

MOSES
000 
WHUS46 KEKA 291445 AAA
CFWEKA

COASTAL HAZARD MESSAGE...UPDATED
NATIONAL WEATHER SERVICE EUREKA CA
645 AM PST SAT NOV 29 2008

...HIGH SURF TO AFFECT THE NORTHERN CALIFORNIA COAST SATURDAY...

.A STRONG STORM MOVING ACROSS THE GULF OF ALASKA HAS GENERATED A
LARGE WEST NORTHWEST SWELL THAT IS SPREADING INTO THE NORTHERN
CALIFORNIA WATERS TODAY.

CAZ001-002-292300-
/O.EXT.KEKA.SU.Y.0005.081129T1445Z-081130T2100Z/
REDWOOD COAST-MENDOCINO COAST-
645 AM PST SAT NOV 29 2008

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 1 PM PST SUNDAY...

THE HIGH SURF ADVISORY IS NOW IN EFFECT UNTIL 1 PM PST SUNDAY. 

WEST NORTHWEST SWELL FROM 13 TO 15 FT AT 18 TO 20 SECONDS WILL
PRODUCE LARGE SURF WITH BREAKING WAVES OF 20 TO 23 FT ALONG WEST
AND NORTHWEST FACING BEACHES TODAY THROUGH EARLY SUNDAY AFTERNOON BEFORE
SUBSIDING LATER ON SUNDAY. ADDITIONALLY...OPENINGS TO THE OCEAN
SUCH AS COVES...BAYS...AND BAR ENTRANCES ARE LIKELY TO EXPERIENCE
SIGNIFICANTLY LARGE BREAKING WAVES AND STRONG CURRENTS.

WAVES MAY BREAK HIGHER ON THE BEACH NEAR AND DURING HIGH TIDES.
HIGH TIDE WILL BE BETWEEN 11 AM TO 12 NOON ON SATURDAY AND
SUNDAY...AND ALSO BETWEEN 1 AM AND 2 AM SUNDAY MORNING.

THOSE VENTURING IN THE SURF ZONE...AS WELL AS INDIVIDUALS HEADING
TO AREA BEACHES...SHOULD USE EXTREME CAUTION AS WAVES CAN SUDDENLY RISE
UP AND SWEEP A PERSON INTO THE TURBULENT AND COLD WATERS. AVOID
JETTIES AND NEVER TURN YOUR BACK TO THE OCEAN.

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

$$
000 
WHUS46 KEKA 292206
CFWEKA

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
206 PM PST SAT NOV 29 2008

CAZ001-002-301230-
/O.EXT.KEKA.SU.Y.0005.000000T0000Z-081130T2300Z/
REDWOOD COAST-MENDOCINO COAST-
206 PM PST SAT NOV 29 2008

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 3 PM PST SUNDAY...

THE HIGH SURF ADVISORY IS NOW IN EFFECT UNTIL 3 PM PST SUNDAY. 

WEST NORTHWEST SWELL FROM 13 TO 15 FT WITH PERIODS OF 18 TO 20
SECONDS WILL PRODUCE LARGE SURF WITH BREAKING WAVES OF 20 TO 23 FT
ALONG WEST AND NORTHWEST FACING BEACHES THE REMAINDER OF SATURDAY
THROUGH SATURDAY NIGHT. DIMINISHING WAVE PERIODS AND SLOWLY
SUBSIDING SWELL WILL RESULT IN A GRADUAL FALL IN BREAKER HEIGHT
SUNDAY AFTERNOON. IN ADDITION TO HAZARDOUS CONDITIONS IN THE SURF
ZONE...OPENINGS TO THE OCEAN SUCH AS COVES...BAYS AND BAR
ENTRANCES ARE LIKELY TO EXPERIENCE SIGNIFICANTLY LARGE BREAKING
WAVES AND STRONG CURRENTS.

WAVES MAY BREAK HIGHER ON THE BEACH NEAR AND DURING HIGH TIDES.
HIGH TIDE WILL BE BETWEEN 1 AND 2 AM SUNDAY MORNING...AND ALSO
BETWEEN NOON AND 1 PM SUNDAY AFTERNOON.

THOSE VENTURING IN THE SURF ZONE...AS WELL AS INDIVIDUALS HEADING
TO AREA BEACHES...SHOULD USE EXTREME CAUTION AS WAVES CAN
SUDDENLY RISE UP AND SWEEP A PERSON INTO THE TURBULENT AND COLD
WATERS. AVOID JETTIES AND NEVER TURN YOUR BACK TO THE OCEAN.

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

$$

MAB
000 
WHUS46 KEKA 301104
CFWEKA

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
304 AM PST SUN NOV 30 2008

CAZ001-002-302300-
/O.CON.KEKA.SU.Y.0005.000000T0000Z-081130T2300Z/
REDWOOD COAST-MENDOCINO COAST-
304 AM PST SUN NOV 30 2008

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST THIS
AFTERNOON...

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST THIS
AFTERNOON. 

WEST NORTHWEST SWELL FROM 13 TO 15 FT WITH PERIODS OF 17 TO
19 SECONDS WILL PRODUCE LARGE SURF WITH BREAKING WAVES OF 19 TO
22 FT ALONG WEST AND NORTHWEST FACING BEACHES THE REMAINDER OF
THIS MORNING. DIMINISHING WAVE PERIODS AND SLOWLY SUBSIDING SWELL
WILL RESULT IN A GRADUAL FALL IN BREAKER HEIGHTS THIS AFTERNOON.
IN ADDITION TO HAZARDOUS CONDITIONS IN THE SURF ZONE...OPENINGS TO
THE OCEAN SUCH AS COVES...BAYS AND BAR ENTRANCES ARE LIKELY TO
EXPERIENCE SIGNIFICANTLY LARGE BREAKING WAVES AND STRONG CURRENTS.

WAVES MAY BREAK HIGHER ON THE BEACH NEAR AND DURING HIGH TIDES.
HIGH TIDE WILL BE BETWEEN NOON AND 1 PM THIS AFTERNOON.

THOSE VENTURING IN THE SURF ZONE...AS WELL AS INDIVIDUALS HEADING
TO AREA BEACHES...SHOULD USE EXTREME CAUTION AS WAVES CAN
SUDDENLY RISE UP AND SWEEP A PERSON INTO THE TURBULENT AND COLD
WATERS. AVOID JETTIES AND NEVER TURN YOUR BACK TO THE OCEAN.

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

$$
000 
WHUS46 KEKA 302245
CFWEKA

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
245 PM PST SUN NOV 30 2008

CAZ001-002-010200-
/O.EXT.KEKA.SU.Y.0005.000000T0000Z-081201T0200Z/
REDWOOD COAST-MENDOCINO COAST-
245 PM PST SUN NOV 30 2008

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM PST THIS
AFTERNOON...

WEST TO NORTHWEST SWELL AROUND 13 FT WITH PERIODS OF 16 SECONDS
WILL CONTINUE TO CREATE HAZARDOUS SURF CONDITIONS ALONG WEST AND
NORTHWEST FACING BEACHES THE REMAINDER OF THIS AFTERNOON.
DIMINISHING WAVE PERIODS AND SUBSIDING SWELL HEIGHTS WILL RESULT
IN A GRADUAL FALL IN BREAKER HEIGHTS THIS EVENING. IN ADDITION TO
HAZARDOUS CONDITIONS IN THE SURF ZONE...OPENINGS TO THE OCEAN SUCH
AS COVES...BAYS AND BAR ENTRANCES ARE LIKELY TO EXPERIENCE
SIGNIFICANTLY LARGE BREAKING WAVES AND STRONG CURRENTS.

THOSE VENTURING IN THE SURF ZONE...AS WELL AS INDIVIDUALS HEADING
TO AREA BEACHES...SHOULD USE EXTREME CAUTION AS WAVES CAN
SUDDENLY RISE UP AND SWEEP A PERSON INTO THE TURBULENT AND COLD
WATERS. AVOID JETTIES AND NEVER TURN YOUR BACK TO THE OCEAN.

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

$$
000 
WHUS46 KEKA 010113
CFWEKA

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
513 PM PST SUN NOV 30 2008


CAZ001-002-010215-
/O.CAN.KEKA.SU.Y.0005.000000T0000Z-081201T0200Z/
REDWOOD COAST-MENDOCINO COAST-
513 PM PST SUN NOV 30 2008

...HIGH SURF ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS CANCELLED THE HIGH
SURF ADVISORY. 

OCEAN SWELL AND PERIOD HAVE GRADUALLY DIMINISHED BELOW ADVISORY
CRITERIA. HOWEVER...BREAKERS IN THE SURF ZONE WILL REMAIN RATHER
HIGH THROUGH THE NIGHT.

$$

MAB

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this high surf advisory went out at Nov 28, 3:54 AM PST, 10 hours 28 minutes earlier.

Area forecast discussion, Nov 28, 3:54 AM PST, 10 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
354 AM PST FRI NOV 28 2008

.SYNOPSIS...STRONG HIGH PRESSURE BUILDING OVER THE WEST COAST
WILL BRING UNSEASONABLY WARM TEMPERATURES...MOSTLY CLEAR
SKIES...AND DRY WEATHER TO THE REGION THROUGH THE WEEKEND. NIGHT
AND MORNING FOG CAN BE EXPECTED IN VALLEY LOCATIONS THROUGH THE
PERIOD.

&&

.SHORT TERM...TODAY THROUGH SUNDAY...WATER VAPOR IMAGERY SHOWS
THAT THE STRONG UPPER LEVEL RIDGE HAS ALREADY BEGUN TO BUILD INTO
THE WEST COAST AS THE UPPER LEVEL LOW THAT HAS BEEN PLAGUING
SOUTHERN CALIFORNIA AND THE DESERT SOUTHWEST LIFTS OUT INTO THE
GREAT PLAINS. THE AREA WILL SEE NORTHERLY FLOW PICKING UP TODAY
AS SURFACE HIGH PRESSURE BEGINS TO BUILD INTO THE PAC NW AND GREAT
BASIN. INCREASING HEIGHTS AND WIND SHOULD HELP SCOUR OUT LOW
CLOUDS AND FOG FOR MOST AREAS BY LATE MORNING...THOUGH FOG MAY
LINGER LONGER IN WELL SHELTERED INTERIOR VALLEYS. AFTER THE FOG
BURN OFF...MOSTLY CLEAR SKIES ARE EXPECTED THOUGH WE WILL CONTINUE
TO SEE PASSING HIGH CLOUDINESS AS MOISTURE STREAMS OVER THE TOP OF
THE UPPER RIDGE.

RADIATIONAL FOG AND LOW CLOUDS WILL CONTINUE TO FORM ACROSS THE
INTERIOR RIVER VALLEYS LATE NIGHTS/EARLY MORNINGS...BUT THE
COVERAGE AND PERSISTENCE WILL BE LESS. WITH THE WARMING ALOFT AND
OFFSHORE FLOW...MAX TEMPS WILL INCREASE EACH DAY. UNDER A STRONG
INVERSION...VALLEYS WITH POOR SOLAR INSOLATION AND MIXING WILL
STRUGGLE TO REACH THE LOWER 60S...WHILE THE RIDGES AND SOUTH
FACING SLOPES BASK IN SUNSHINE...WITH HIGHS TOPPING OUT IN THE MID
70S. SOLUTIONS INDICATE THE WARMEST DAY TO BE ON SATURDAY. WARM
AIR ALOFT WILL HOLD THROUGH SUNDAY...AND THE DRY/CLEAR WEATHER
WILL CONTINUE AFTER A CRISP AND FOGGY MORNING ON SUNDAY.

.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY...UPPER RIDGE AXIS
SHIFTING TO THE EAST BY SUNDAY NIGHT WILL MEAN COOLER TEMPERATURES
AND THE RETURN OF COASTAL FOG/STRATUS FOR MONDAY AS OFFSHORE FLOW
WEAKENS. GUIDANCE SEEMS TO BE IN AGREEMENT ON A POTENT UPPER LOW
OR SHORTWAVE WILL SCOOTING ACROSS BC AND WASHINGTON MONDAY
AFTERNOON. MODELS WANT TO BRING SOME PRECIP ACROSS THE AREA WITH
THIS FEATURE...AND HAVE PUT SOME SLIGHT CHANCE POPS ACROSS FAR
NORTHERN DEL NORTE TO INDICATE THIS...BUT THINK THAT MODELS MIGHT
BE OVERDONE WITH ITS EFFECT ON OUR REGION AS WE WILL CONTINUE TO
BE UNDER THE INFLUENCE TO THE DEPARTING RIDGE. BY WEDNESDAY...ALL
MEDIUM RANGE MODELS WERE INDICATING A RIDGE DEVELOPING OFFSHORE
WITH A SHORTWAVE MOVING DOWN THE COAST...CUTTING OFF WEST OF
SOUTHERN CA BY THURSDAY. WITH THIS SOLUTION SOME SLIGHT CHANCE OF
SHOWERS WOULD OCCUR BUT THERE IS NOT VERY MUCH CONFIDENCE IN THIS
SOLUTION AS THE RUN TO RUN CONSISTENCY OF THE MODELS WERE NOT VERY
GOOD. ALM

&&

.AVIATION...SURFACE OBSERVATIONS SHOW COASTAL SITES MAINLY VFR WHILE
INLAND SITES ARE MVFR/IFR FOR CEILINGS. SATELLITE IMAGERY SHOWS SOME
MID TO UPPER LEVEL CLOUDS MOVING IN OVER THE AREA...WHICH HAS HELPED
TO CLEAR OUT COASTAL LOCATIONS. BELIEVE THESE HIGH CLOUDS WILL HELP
TO KEEP COASTAL LOCATIONS VFR TIL SUNRISE AND THEN THEY SHOULD STAY
VFR THROUGHOUT THE DAY. INLAND LOCATIONS WILL BECOME VFR AFTER
SUNRISE. MS

&&

.MARINE...SWELL FROM A STORM MOVING ACROSS THE NORTH PACIFIC WILL
ARRIVE IN THE NORTHERN CA WATERS THIS MORNING. THE SWELL IS EXPECTED
TO PEAK AT 10 TO 12 FT AT 16 SECONDS THIS AFTERNOON AND THEN
SUBSIDE THROUGH SATURDAY. WINDS WILL INCREASE THIS EVENING AS HIGH
PRESSURE BUILDS INTO THE REGION. WINDS WILL BE STRONG ENOUGH OVER
THE SOUTHERN OUTER WATERS THAT A SCA HAS BEEN POSTED FOR THAT ZONE
FROM TONIGHT THROUGH SATURDAY MORNING. A STRONG STORM CURRENTLY
MOVING ACROSS THE GULF OF ALASKA WILL GENERATE A LARGE WEST
NORTHWEST SWELL THAT WILL SPREAD INTO THE NORTHERN CA WATERS ON
SATURDAY. SWAN AND ENP CONTINUE TO SHOW A SWELL APPROACHING 15
FT...BUT HAVE ONCE AGAIN CUT THAT DOWN BY A FOOT DUE TO THE MODELS
OVER-FORECASTING SWELL HEIGHTS SO FAR THIS FALL.
REGARDLESS...BREAKING WAVES OF 18 TO 20 FT WILL BE POSSIBLE ALONG
WEST AND NORTHWEST FACING BEACHES SATURDAY AFTERNOON INTO SUNDAY.
SEAS WILL REACH THEIR MAXIMUM HEIGHTS SUNDAY MORNING BEFORE
SUBSIDING INTO EARLY NEXT WEEK. MS

&&

.EKA WATCHES/WARNINGS/ADVISORIES...

SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM PT ST GEORGE TO PT
ARENA OUT 60 NM.

SMALL CRAFT ADVISORY FOR WINDS FROM CAPE MENDOCINO TO PT ARENA FROM
10 TO 60 NM.

&&

VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 28, 2:44 AM PSTSmall Craft Advisory for WindsEKA31 hr

Nearby

High Surf Advisories in California, 2008Every high surf advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.